Montana, 2022Damaging Wind in Montana, July 30, 2022
July 30, 2022 · NWS GGW · 1 event in 1 county or zone
Afternoon thunderstorms developed over far eastern Montana during the afternoon. One storm was strong enough to reach severe levels with a strong downburst wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms developed over far eastern Montana during the afternoon. One storm was strong enough to reach severe levels with a strong downburst wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 30, 1:46 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 30, 1:46 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
246 PM MDT Sat Jul 30 2022
.DISCUSSION...
AFTERNOON UPDATE:
The main change to the forecast was slightly decreased minimum
humidity and slightly increased winds on Monday with a weak cold
frontal passage following a major heat dome. This led to enough
confidence in critical fire weather conditions to issue a watch
for Monday. A heat advisory still looks to be needed soon for the
same timeframe on Monday, before more seasonably hot temperatures
return midweek.
A few thunderstorms are expected to track across far northeast MT
over the next several hours, with some gusty winds expected and a
slight chance of hail.
-Zanker
MORNING DISCUSSION:
A surface low will move east across the forecast area today. A hot
airmass ahead of a cold front will allow temperatures to be in the
90s to near 100 for highs today. The cold front will move through
NE Montana this afternoon and evening with gusty NW winds. A Lake
Wind Advisory has been issued for Fort Peck Lake starting at 2 pm
today and will last until 10 pm this evening.
The surface low and cold front will combine with a shortwave
trough to produce a few showers and thunderstorms at time today
mainly north of the Missouri River. Daytime heating will make the
atmosphere very unstable this afternoon which will allow a few
storms to become severe with damaging wind the main threat
although large hail is also possible. The system moves to the east
by 03z (9 pm MDT) which will diminish the chances for storms.
Low RH and gusty NW winds will create elevated fire weather
concerns across the region.
Sunday will be not as hot with surface high pressure. The upper
ridge on the west coast will move inland on Sunday.
The ridge axis moves east across Montana on Monday and it looks
like it will be the hottest day with many areas above 100 for
highs. Glasgow's record high of 104 set in 1900 may be in danger
of being broken. Heat impact levels on Monday are forecasted to be
high enough that a Heat Advisory may be needed. Monday will also
be a day with very low RH which could be as low 10 percent in the
afternoon. Winds are expected to be light at this time.
Models and ensembles are pointing towards a mainly dry cold front
Monday Night with gusty west winds and very low RH on Tuesday with
highs in the 90s that could lead to critical fire weather
conditions.
Models are pointing towards a more active weather pattern mid to
late next week with chances for showers and thunderstorms at
times. Models and ensembles have differences in the timing of the
waves. Temperatures will be in the 80s or 90s for highs.
&&
.AVIATION...
LAST UPDATE: 2030Z
FLIGHT CAT RANGE: VFR
DISCUSSION: Look for scattered cumulus into this evening, a few
which may build and produce brief thunderstorms with gusty winds
between 4 and 8 PM for far northeast Montana.
WIND: Northwest at 10-20 knots with gusts up to 25 knots through
this evening. Winds will diminish to 5 to 10 knots out of the
north by daybreak Sunday.
EQUIPMENT: While the KGDV visibility sensor is down, amendments
will be limited to cloud and wind for this terminal.
-Zanker
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for MTZ120-122-134>137.
Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jul 30, 3:50 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Glasgow MT
450 PM MDT Sat Jul 30 2022
MTZ019-302345-
Sheridan MT-
450 PM MDT Sat Jul 30 2022
...A strong thunderstorm will impact portions of northwestern
Sheridan County through 545 PM MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Redstone, or 18 miles northwest of Plentywood,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Port Of Raymond, Outlook, Raymond, Dooley and Daleview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4884 10435 4885 10493 4900 10495 4900 10435
TIME...MOT...LOC 2250Z 265DEG 19KT 4894 10487
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GlinskasSpecial weather statement, Jul 30, 4:22 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Glasgow MT
522 PM MDT Sat Jul 30 2022
MTZ019-310015-
Sheridan MT-
522 PM MDT Sat Jul 30 2022
...Strong thunderstorms will impact portions of northeastern
Roosevelt and central Sheridan Counties through 615 PM MDT...
At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Plentywood to 9 miles southeast of Archer to 14
miles south of Redstone. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plentywood, Reserve, Antelope, Dagmar and Coalridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4857 10496 4870 10494 4885 10471 4885 10405
4852 10405
TIME...MOT...LOC 2321Z 272DEG 30KT 4879 10458 4870 10466 4862 10485
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GlinskasSpecial weather statement, Jul 30, 4:54 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
554 PM MDT Sat Jul 30 2022
MTZ019-062-310045-
Sheridan MT-Eastern Roosevelt MT-
554 PM MDT Sat Jul 30 2022
...Strong thunderstorms will impact portions of eastern Roosevelt,
southern Sheridan and northern Richland Counties through 645 PM
MDT...
At 554 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Medicine Lake to Froid to 8 miles east of
Brockton. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Culbertson, Medicine Lake, Bainville, Froid, Mccabe, Dagmar, Fort
Kipp and Homestead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4805 10405 4809 10443 4812 10447 4811 10451
4813 10455 4811 10459 4813 10459 4814 10461
4813 10463 4811 10462 4811 10465 4812 10476
4813 10476 4813 10486 4858 10488 4859 10405
TIME...MOT...LOC 2354Z 271DEG 40KT 4849 10447 4832 10448 4818 10473
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GlinskasThunderstorm Wind, Roosevelt
- When
- July 30, 5:25 PM MST
- Where
- Roosevelt County, 0.92 mi E of Culbertson
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.150, -104.500
The Big Sky Field Airport AWOS measured a thunderstorm wind gust of 66 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 30, 2022$377,000 · 56 kt wind · 32 events
- Wildfire in Nebraska, July 30 to 31, 2022$250,000 · 1 event
- Flash Flooding in New Mexico, July 30, 2022$50,000 · 3 events
- Flash Flooding and Debris Flow in Utah, July 30, 2022$28,000 · 3 events
- Flash Flooding and Flooding in California, July 30 to 31, 202218 events
- Debris Flows and Flood in Colorado, July 30, 2022$14,000 · 3 events
- Hail and Damaging Winds in North Dakota, July 30 to 31, 20221 in hail · 7 events
- Flash Flooding in Arizona, July 30, 20224 events
- Flash Flood and Damaging Winds in Arizona, July 30, 2022$2,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, July 30, 2022$10,000 · 50 kt wind · 3 events
- Heavy Rain in Colorado, July 30, 20222 events
- Flash Flooding in Louisiana, July 30, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043264.